Nebraska, 2010

Hail in Nebraska, July 12, 2010

July 12, 2010 · NWS GID · 7 events in 2 counties and zones

For the third consecutive evening, an isolated severe thunderstorm affected a small portion of South Central Nebraska on this Monday, this time targeting Sherman and Buffalo Counties with large hail up to ping pong ball size. This storm was the dominant member of a cluster of storms that first developed at mid afternoon in the Ord and Loup City areas, as yet another in a series of mid-level…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the third consecutive evening, an isolated severe thunderstorm affected a small portion of South Central Nebraska on this Monday, this time targeting Sherman and Buffalo Counties with large hail up to ping pong ball size. This storm was the dominant member of a cluster of storms that first developed at mid afternoon in the Ord and Loup City areas, as yet another in a series of mid-level disturbances shifted into the region on west-northwest flow aloft. Given an environment featuring 2000-2500 J/kg MLCAPE and deep-layer vertical wind shear of at least 40 knots, this storm organized into a slow, southeast-moving supercell, dumping quarter to ping pong ball size hail along a roughly 15-mile swath from near Hazard to southeast of Ravenna before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 2:09 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 12, 2:09 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
309 PM CDT MON JUL 12 2010

.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY.  A FEW SHOWERS AND
ISOLATED THUNDERSTORMS STILL LINGER ACROSS THE FORECAST ARE THIS
AFTERNOON/EVENING IN RESPONSE TO AN UPPER WAVE MOVING ACROSS THE
REGION. CONFIDENCE IN HOW WIDESPREAD THE COVERAGE WILL BE IS NOT
HIGH...AND WILL CARRY CHANCE POPS WITH SCATTERED COVERAGE WORDING
IN THE GRIDS. ANY STORMS WHICH ARE ABLE TO DEVELOP COULD BECOME
SEVERE WITH THE LATEST SPC MESOSCALE ANALYSIS ALREADY SHOWING
SBCAPE VALUES OF 2000-3000 J/KG IN WESTERN PARTS OF THE CWA ALONG
WITH 40 KTS OF EFFECTIVE SHEAR. THE LOW LEVEL JET INCREASES ACROSS
THE HIGH PLAINS TONIGHT...BUT WILL COUNT ON THE STORMS DIMINISHING
AS THE WAVE PASSES AND RIDGING BUILDS IN ALOFT. CLEARING
SKIES...LIGHT EASTERLY WINDS AND MOIST BOUNDARY LAYER CONDITIONS
COULD CREATE SOME PATCHY FOG OVERNIGHT INTO TUESDAY MORNING AND
HAVE ADDED THAT TO THE GRIDS.

TUESDAY WILL BE HOT WITH H85 TEMPERATURES RISING TO +23C IN THE
NORTHEAST TO +30C IN THE SOUTHWEST. THIS COMBINED WITH GOOD
MIXING SHOULD ALLOW HIGHS TO REACH THE MID 90S TO AROUND 100. HEAT
INDEX VALUES WILL ALSO RISE TO NEAR ADVISORY LEVELS IN SOUTHERN
PARTS OF THE FORECAST AREA AND WILL CONTINUE TO MENTION THE HOT
CONDITIONS IN THE HAZARDOUS WEATHER OUTLOOK. BESIDES THE
HEAT...THERE IS ANOTHER CONCERN AND THAT IS THE POSSIBILITY OF
THUNDERSTORMS WITH MORE SUBTLE WAVES EXPECTED TO CROSS IN THE
UPPER FLOW. A SURFACE BOUNDARY ALSO GRADUALLY SHIFTS FROM THE HIGH
PLAINS TOWARDS WESTERN PORTIONS OF THE FORECAST AREA DURING THE
AFTERNOON...BUT IT WILL BE VERY WARM ALOFT WITH H7 TEMPERATURES OF
+14 TO +15C DURING THE AFTERNOON. THE LOW LEVEL JET THEN INCREASES
TUESDAY NIGHT...BUT THE BETTER FOCUS ALONG THE NOSE OF THE JET
QUICKLY SHIFTS NORTH INTO NORTHERN NEBRASKA. WILL KEEP IT DRY FOR
NOW ON TUESDAY AND TUESDAY NIGHT...BUT ITS SOMETHING TO WATCH.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY.

ZONAL FLOW PATTERN IS FORECAST FOR THE PERIOD...SO RAIN FORECAST
CERTAINTY TIMING AND COVERAGE WILL BE LOW SINCE WEAK WAVES IN THE
FLOW ARE NEARLY IMPOSSIBLE TO FORECAST MORE THAN A DAY OR TWO OUT.
HOWEVER...THE ZONAL FLOW PROVIDES HIGH CONFIDENCE THAT TEMPS WILL BE
ABOVE NORMAL.

LATEST RUNS SEEM TO BE SLOWING FRONT DOWN FOR WEDNESDAY...SO
INCREASED POPS ON WEDNESDAY AFTERNOON THRU THURSDAY. OTHERWISE...HOT
AND HUMID WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ONE
BIG QUESTION AFTER THURSDAY WILL BE THE STRENGTH OF THE MID LEVEL
CAP. IF IT IS STRONG ENOUGH THUNDERSTORMS DEVELOPMENT WILL BE
SUPPRESSED. MODELS ARE IN DECENT AGREEMENT...SO USED BLEND.

&&

.AVIATION...18Z TAF. SHOWERS AND ISOLATED THUNDERSTORMS HAVE
EXITED KGRI...AND THOUGH ANOTHER SHOWER IS NOT OUT OF THE QUESTION
IN THE NEXT HOUR OR TWO...THE CHANCES APPEAR SMALL ENOUGH TO OMIT
FROM THE FORECAST. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE HIGH PLAINS THIS AFTERNOON...AND THOSE COULD MOVE EAST
TOWARDS CENTRAL NEBRASKA LATER TONIGHT...BUT AGAIN THE CHANCES OF
THOSE REACHING KGRI APPEAR LOW ENOUGH TO NOT PUT IN THE FORECAST.
MID LEVEL CLOUDS ARE DIMINISHING ACROSS CENTRAL NEBRASKA EARLY
THIS AFTERNOON...HOWEVER ADDITIONAL CUMULUS CLOUDS ARE DEVELOPING
ONCE THE MID LEVEL CLOUDS CLEAR. WILL NOT CARRY A MVFR CEILING AT
THIS POINT...BUT WILL GO SCATTERED AND SEE HOW THINGS PROGRESS
THIS AFTERNOON. LIGHT EASTERLY FLOW TONIGHT WITH RELATIVELY CLEAR
SKIES AND MOIST BOUNDARY LAYER CONDITIONS COULD LEAD TO SOME FOG
OVERNIGHT INTO TUESDAY MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 12, 2:33 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT MON JUL 12 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
333 PM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS
AFTERNOON INTO THE EVENING. SOME OF THE STORMS COULD BE
SEVERE...ESPECIALLY ACROSS NORTH CENTRAL KANSAS...AND WEST OF A
LINE FROM ORD TO HEBRON IN SOUTH CENTRAL NEBRASKA. THE PRIMARY
HAZARDS FROM THE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT AND MUGGY CONDITIONS WILL SETTLE IN TUESDAY AND WEDNESDAY WITH
THE MAJORITY OF THE OUTLOOK AREA TOPPING OUT IN THE 90S FOR HIGHS.
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT
IN HEAT INDEX VALUES OF 95 TO 105 ON TUESDAY. THE HOT CONDITIONS
WILL CONTINUE ON WEDNESDAY ACROSS NORTH CENTRAL KANSAS AND FAR
SOUTHERN NEBRASKA WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES.

THUNDERSTORM CHANCES RETURN WEDNESDAY AND WEDNESDAY NIGHT ALONG A
COLD FRONTAL BOUNDARY. SOME OF THE STORMS COULD BE
SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTH
CENTRAL KANSAS...AND WEST OF A LINE FROM ORD TO HEBRON IN SOUTH
CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Sherman

When
July 12, 3:38 PM CST
Where
Sherman County, 9.3 mi NW of Loup City
Measured
0.75 in hail
Reported by
Public
Coordinates
41.380, -99.100

Hail, Sherman

When
July 12, 4:34 PM CST
Where
Sherman County, 3.2 mi ESE of Hazard
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -99.020

Hail, Sherman

When
July 12, 4:36 PM CST
Where
Sherman County, 9 mi ESE of Litchfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.120, -98.990

Hail, Buffalo

When
July 12, 5:18 PM CST
Where
Buffalo County, 1.25 mi ENE of Ravenna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -98.910

Hail, Buffalo

When
July 12, 5:18 PM CST
Where
Buffalo County, 3 mi SE of Ravenna
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.999, -98.889

Hail, Buffalo

When
July 12, 5:25 PM CST
Where
Buffalo County, 5 mi SE of Ravenna
Measured
1 in hail
Reported by
Public
Coordinates
40.979, -98.862

Hail, Buffalo

When
July 12, 5:31 PM CST
Where
Buffalo County, 3 mi S of Ravenna
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.987, -98.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248412, 248413, 248414, 248415, 248416, 248417, 248418.